Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 152, NWS Blacksburg, VA

July 1, 2000Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 1, 2000, 5:20 PM EDT for Wilkes County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2000, 5:20 PM EDT (21:20 UTC)
Expired
Jul 1, 2000, 6:00 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WUUS51 KRNK 012121
SVRRNK
NCC193-012200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT SAT JUL 1 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 600 PM EDT.

* AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF RONDA...MOVING SOUTHEAST AT 12
  MPH.

SOME LOCATIONS THREATENED THROUGH 600 PM EDT INCLUDE
  RONDA...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

$$
LAT...LON 3605 8113 3607 8089 3634 8090 3637 8110

SN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:10 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 1, 2:10 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT SAT JUL 1 2000

COLD POOL ALOFT RESPONSIBLE FOR ORGANIZED CU AND VERY ISOLD SHWRS
ALONG BLU RDG EARLY THIS AFT...BUT AS THIS S/WV MOVES EAST ANY
ACTIVITY WILL DIMINISH QUICKLY BY LATE AFTERNOON. EXPECTING A CLEAR
NITE WITH GOOD RADIATIONAL COOLING COMPARED TO LAST NITE. DW PTS MAY
BE SLIGHTLY HIER BUT PRETTY CLOSE.

HEIGHTS ON THE INCREASE TOMORROW BEHIND S/WV WITH ETA ALSO SHOWING
SIGNIFICANT LOW-LVL MSTR INCREASE OVR WRN NC AS RETURN FLOW DEVELOPS
LATE IN THE DAY. ETA BNDRY LYR THETA-E RDG AND CAPES WOULD SUGGEST
WORTH GOING WITH A SMALL POP IN THE NC MTNS BUT AM CONCERNED THAT
TEMPS ALOFT WILL BE WARMING TO QUICKLY TO ALLOW DIFF HTG ALONE TO
DEVELOP ANY DEEP CONVECTION. WILL PROBABLY TAKE A BETTER TRIGGER.
DRY AIR ALOFT WITH WEAK SUBSIDENCE ANOTHER LIMITING FACTOR. WILL
LEAVE OUT FOR NOW WITH IDEA THAT MID SHIFT OR DAY SHIFT SUNDAY MAY
WANT TO PUT IN 20 POP FOR LATE SUN AFT IF CURRENT ETA TRENDS HOLD
TRUE.

MSTR RETURN FROM SW A LTL MORE WIDESPREAD ON MONDAY BUT TEMPS ALOFT
STILL RISING SLOWLY. LOOKS LIKE ISOLD TYPE OF DAY IN THE MTNS...BUT
NOT ENOUGH FOR POPS THIS FAR OUT.  WILL KEEP THINGS DRY IN ZONES FOR
NOW...CONSISTENT WITH THINKING DOWN AT GSP...THANKS FOR COORD.

TEMP WISE...WILL KEEP SLOW WARMING TREND THROUGH MONDAY WITH HIGHER
HUMIDITIES RETURNING. NOT MUCH CHANGE IN FCST TEMPS FROM CURRENT
PACKAGE.

EXTENDED...SYSTEM APPROACHING FROM NW MAY HELP WITH DEEPER MSTR
RETURN BY LATE ON THE 4TH BUT DO NOT SEE SIGNIFICANTLY HIGHER CHC OF
SCT CONVECTION UNTIL WED AND THURS. MRF EVEN SHOWING AN EASTERLY
WAVE COMING AROUND BACK SIDE OF RDG BY LATE THURS. WILL NOT ATTEMPT
TO REMOVE MENTION OF AFT TSTMS FROM THE HOLIDAY NOW AS THERE IS AT
LEAST A SMALL CHC...AND WILL LEAVE IT IN FOR ALL EXTENDED PDS AS WELL.

.RNK...
.VA...NONE.
.WV...NONE.
.NC...NONE.

KEIGHTON

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.